Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 95, NWS Gray, ME

August 12, 2016Franklin County, Kennebec County, Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 12, 2016, 10:46 AM EDT for Franklin County, Kennebec County, Somerset County, Maine. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2016, 10:46 AM EDT (14:46 UTC)
Expired
Aug 12, 2016, 11:20 AM EDT
In force
34 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, ME, Kennebec County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 81 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 10:51 AM EDTTSTM WND DMGFarmington, METREES DOWNED ON WIRES ON 940 INDUSTRY ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 2.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS51 KGYX 121446
SVRGYX
MEC007-011-025-121530-
/O.NEW.KGYX.SV.W.0095.160812T1446Z-160812T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
1046 AM EDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE...
  SOUTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
  NORTHERN KENNEBEC COUNTY IN SOUTH CENTRAL MAINE...

* UNTIL 1130 AM EDT

* AT 1045 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  FARMINGTON... MOVING EAST, SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WATERVILLE...FARMINGTON...FAIRFIELD...OAKLAND...JAY...CHINA...
  CLINTON...BELGRADE...NORRIDGEWOCK...WILTON...BENTON...
  CHESTERVILLE...MERCER...SMITHFIELD...MOUNT VERNON...VASSALBORO...
  WINSLOW...STARKS...SIDNEY AND ROME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4457 7022 4477 7011 4463 6948 4437 6961
TIME...MOT...LOC 1445Z 289DEG 24KT 4463 7005 

HAIL...1.00IN
WIND...60MPH
 
$$
JC
2 follow-up statements
026 
WWUS51 KGYX 121513
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1113 AM EDT FRI AUG 12 2016

MEC007-011-025-121530-
/O.CON.KGYX.SV.W.0095.000000T0000Z-160812T1530Z/
FRANKLIN ME-SOMERSET ME-KENNEBEC ME-
1113 AM EDT FRI AUG 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR SOUTHEASTERN FRANKLIN...SOUTH CENTRAL SOMERSET AND NORTHEASTERN
KENNEBEC COUNTIES...

AT 1112 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OAKLAND...
MOVING EAST, SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO TREES. 

LOCATIONS IMPACTED INCLUDE...
WATERVILLE...FAIRFIELD...OAKLAND...CLINTON...BELGRADE...
NORRIDGEWOCK...BENTON...MERCER...SMITHFIELD...VASSALBORO...WINSLOW...
ROME...NEW SHARON...STARKS AND SIDNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4463 7003 4472 6991 4463 6948 4441 6961
TIME...MOT...LOC 1512Z 289DEG 24KT 4457 6981 

HAIL...0.75IN
WIND...60MPH
 
$$
JC
923 
WWUS51 KGYX 121520
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1120 AM EDT FRI AUG 12 2016

MEC007-011-025-121529-
/O.CAN.KGYX.SV.W.0095.000000T0000Z-160812T1530Z/
FRANKLIN ME-SOMERSET ME-KENNEBEC ME-
1120 AM EDT FRI AUG 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN...SOUTH
CENTRAL SOMERSET AND NORTHEASTERN KENNEBEC COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4463 7003 4472 6991 4463 6948 4441 6961
TIME...MOT...LOC 1518Z 289DEG 24KT 4455 6975 

$$
JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:09 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 12, 9:09 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
909 AM EDT FRI AUG 12 2016

.SYNOPSIS...
The heat and humidity will continue today with developing showers
and thunderstorms, with some producing heavy downpours and gusty
winds. Many southern areas will have temperatures reach the low to
mid 90s...with heat indices from the upper 90s to around 100. A
front approaching the region from the northwest on Saturday will
bring widespread shower and thunderstorm activity with heavy
downpours and temperatures gradually cooling. Slightly drier and
more seasonable temperatures return next week, however there will
still be scattered mainly afternoon showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Did minor adjustments to PoP based on latest radar
trends...but the most significant change was to raise max temps
for this afternoon. Abundant sunshine across Srn zones and warm
overnight lows have given temp rises a fast start. With temps
already in the mid 80s and plenty of sun in the next couple of
hours...mid 90s should be no problem across Srn NH and SWrn ME.

Previous Discussion:
A large Bermuda high off the east coast will continue the broad
southwest flow of heat and very high humidity into the region
today. Will once again have a high heat advisory until 7pm for
southern NH and extreme southwest ME as temps reach the lower to
mid 90s with heat index temps reaching around or just above 100
degrees.

The first of several short waves will be traveling around the
northwest periphery of the large upper ridge. As this short wave
moves across the area today it will produce showers and
thunderstorms, some of which will be capable of producing
torrential downpours, gusty winds and small hail. Very high PWATS
are in place so there is a risk that a few thunderstorms may
produce isolated flash flooding if any of the storm cells begin
training later today.

Used a blend of model and RFC qpf for today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The initial short wave exits off to the east by later tonight
allowing most of the showers to come to an end. As the short wave
exits it will drag south a cold front that will move south into
southern areas by Saturday. This front will become quasi-
stationary across central New England. Models show another wave
of low pressure to develop along it and thus allows another round
of heavy showers and scattered thunderstorms Saturday. Once again
with high PWATS over the area will need to be considerate of any
potential for flash flooding with a few of the storms.

Models vary on focus areas for heaviest qpf so once again went
with a blend of the models and RFCQPF guidance. Generally a 1-3
inch qpf 48 hour total is expected with some locally higher
amounts possible if some training of storm cells occur.

Will have the day shift reevaluate if a need for any flash flood
watches may be required.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The models are in good agreement on the longwave pattern through
late next week. We'll remain warm and humid for much of the period
as the upper ridge remains anchored off the east coast with a
Bermuda surface high transporting a deep moisture plume northward
into the region. The mean jet position will be along the northern
tier of the CONUS with a series of impulses bringing several
rounds of organized precipitation during the period. On
Sunday...a west to east oriented frontal boundary will be nearly
stalled across the forecast area with PWAT's of plus three to four
standard deviations in place raising the prospect of very heavy
rainfall and localized flooding. This boundary will then meander
north and south through much of the upcoming week and provide a
focus for locally heavy rainfall.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR conditions becoming MVFR in developing showers
and thunderstorms this afternoon through Saturday.

Long Term...

Sun...MVFR IN shra/tsra with lcl IFR conditions psb.

Mon - Tue...Areas of MVFR in shra/tsra.

&&

.MARINE...
Short Term...Winds and seas will remain below SCA thresholds thru
Saturday.

Long Term...

Sun...SMALL CRAFT WINDS AND SEAS ARE POSSIBLE.

&&

.HYDROLOGY...
A very moist air mass will move into the area today and more or
less remain in place through Sat. With PWAT values approaching 3
standard deviations above normal today and Sat very heavy rnfl is
a possibility across the forecast area. Excessive rainfall rates
are likely in any shower or thunderstorm...and the dry ground will
provide efficient run off potential. So despite rivers and streams
running well below normal...localized flash flooding may be a
possibility.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 7 PM EDT this evening for MEZ018-023.
NH...Heat Advisory until 7 PM EDT this evening for NHZ008-010>015.
MARINE...None.

&&

NEAR TERM...Legro
Hazardous weather outlook, Aug 12, 3:19 AM EDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
319 AM EDT FRI AUG 12 2016

MEZ018-023-NHZ008-010>015-130730-
INTERIOR YORK-COASTAL YORK-MERRIMACK-STRAFFORD-CHESHIRE-
EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH-
319 AM EDT FRI AUG 12 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT
MOVES INTO THE REGION FROM THE NORTH AND INTERACTS WITH A HOT,
HUMID AIR MASS. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS
THE PRIMARY THREAT, ALONG WITH TORRENTIAL DOWNPOURS AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THROUGH THIS WEEKEND THERE WILL BE MULTIPLE ROUNDS OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. GIVEN THE VERY WARM AND HUMID
AIRMASS IN PLACE, THE POTENTIAL EXISTS FOR ONE TO THREE INCHES OF
RAINFALL BY THE END OF THE WEEKEND. GIVEN RECENT DRY CONDITIONS,
WIDESPREAD FLOODING IS NOT EXPECTED. HOWEVER TORRENTIAL DOWNPOURS
MAY RESULT IN SOME AREAS OF LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ007>009-012>014-019>022-024>028-NHZ001>007-009-130730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-BELKNAP-
319 AM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY WITH TEMPERATURES
EXCEEDING 90 DEGREES IN MANY LOCATIONS WITH THE HEAT INDEX REACHING
THE MID TO UPPER 90S. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY
AS A COLD FRONT MOVES INTO THE REGION FROM THE NORTH AND INTERACTS WITH
A HOT, HUMID AIR MASS. A FEW STORMS COULD BE SEVERE WITH DAMAGING
WINDS THE PRIMARY THREAT, ALONG WITH TORRENTIAL DOWNPOURS AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THROUGH THIS WEEKEND THERE WILL BE MULTIPLE ROUNDS OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. GIVEN THE VERY WARM AND HUMID
AIRMASS IN PLACE, THE POTENTIAL EXISTS FOR ONE TO THREE INCHES OF
RAINFALL BY THE END OF THE WEEKEND. GIVEN RECENT DRY CONDITIONS,
WIDESPREAD FLOODING IS NOT EXPECTED. HOWEVER TORRENTIAL DOWNPOURS
MAY RESULT IN SOME AREAS OF LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-130730-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
319 AM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE WATERS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCHWIBS

In the hours before

Special weather statement, Aug 12, 10:34 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1034 AM EDT FRI AUG 12 2016

MEZ008-013-014-021-121515-
SOUTHERN SOMERSET ME-NORTHERN FRANKLIN ME-KENNEBEC ME-
SOUTHERN FRANKLIN ME-
1034 AM EDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN SOMERSET COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE
  KENNEBEC COUNTY IN MAINE
  SOUTHERN FRANKLIN COUNTY IN MAINE

* UNTIL 1115 AM EDT

* AT 1030 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM JUST WEST OF FARMINGTON. A BRIEF
  PERIOD OF LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS UP TO 40 MPH
  CAN BE EXPECTED WITH THIS STORM STORM AS IT MOVES EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FARMINGTON...
  OAKLAND...
  MERCER...
  NORRIDGEWOCK...
  AND NEW SHARON.

LAT...LON 4462 7034 4480 7029 4474 6962 4448 6970
TIME...MOT...LOC 1424Z 281DEG 24KT 4470 7022

JC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:34 AM EDTSpecial Weather StatementGYXKennebec41 min
Aug 12, 11:03 AM EDTSpecial Weather StatementGYXKennebec42 min
Aug 12, 1:36 PM EDTSpecial Weather StatementGYXLincoln24 min
Aug 12, 1:38 PM EDTSpecial Weather StatementGYXOxford52 min
Aug 12, 1:59 PM EDTSpecial Weather StatementGYXAndroscoggin31 min
Aug 12, 2:15 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford29 min
Aug 12, 2:37 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Lincoln, Sagadahoc38 min
Aug 12, 2:46 PM EDTSpecial Marine WarningGYX89 min
Aug 12, 2:49 PM EDTSevere Thunderstorm WarningGYXCumberland27 min
Aug 12, 2:59 PM EDTSpecial Marine WarningGYX61 min
Aug 12, 4:38 PM EDTSpecial Weather StatementGYXYork52 min
Aug 12, 5:28 PM EDTSpecial Weather StatementGYXYork47 min
Aug 12, 7:16 PM EDTSpecial Weather StatementGYXAndroscoggin29 min
Aug 12, 7:21 PM EDTAreal Flood AdvisoryGYXOxford54 min
Aug 12, 7:45 PM EDTSpecial Weather StatementGYXCumberland45 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.